Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 170, NWS Austin/San Antonio, TX

May 27, 2020Edwards County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 27, 2020, 7:36 PM CDT for Edwards County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2020, 7:36 PM CDT (00:36 UTC)
Expired
May 27, 2020, 8:30 PM CDT
In force
54 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Edwards County, TX

The radar

The Laughlin AFB radar (KDFX), 103 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2020-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 937 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2020-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
937 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
2863 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted.

619 
WUUS54 KEWX 280036
SVREWX
TXC137-280130-
/O.NEW.KEWX.SV.W.0170.200528T0036Z-200528T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
736 PM CDT Wed May 27 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northeastern Edwards County in south central Texas...

* Until 830 PM CDT.

* At 736 PM CDT, a severe thunderstorm was located 11 miles west of
  Telegraph, or 20 miles north of Rocksprings, moving southeast at 20
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Edwards County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3029 9996 3016 9975 3007 9990 3008 9997
      3003 9997 3002 9999 3029 10020
TIME...MOT...LOC 0036Z 317DEG 16KT 3030 10010 

HAIL...1.00IN
WIND...60MPH
 
$$

RUNYEN
1 follow-up statement
902 
WWUS54 KEWX 280109
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
809 PM CDT Wed May 27 2020

TXC137-280130-
/O.CON.KEWX.SV.W.0170.000000T0000Z-200528T0130Z/
Edwards TX-
809 PM CDT Wed May 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN EDWARDS COUNTY...

At 809 PM CDT, a severe thunderstorm was located 10 miles southwest
of Telegraph, or 17 miles northeast of Rocksprings, moving southeast
at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Edwards County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3029 9996 3016 9975 3007 9990 3008 9997
      3003 9997 3002 9999 3029 10020
TIME...MOT...LOC 0109Z 321DEG 10KT 3021 10001 

HAIL...1.00IN
WIND...60MPH
 
$$

RUNYEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 7:04 PM CDT, 32 minutes earlier.

Area forecast discussion, May 27, 7:04 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
704 PM CDT Wed May 27 2020

.UPDATE... /UPDATED FORECAST TO REFLECT NEW WATCH/
Some PoPs were increased along the I-10 corridor to account for the
latest severe thunderstorm watch.

&&

.AVIATION.../00Z TAFS/
Severe storm outbreak underway and looks to impact AUS as early as
0030Z and the SAT/SSF areas by 03Z. A lead storm moving south from
Fredericksburg may lead to a faster onset into San Antonio if the
recent severity trends continue. Will hold off any severe parameters
until about an hour lead time if necessary. Later tonight a period of
VFR skies should be followed by a return of MVFR cigs at all site
around daybreak. Confidence is not very high on this expected cloud
deck, given a light wind forecast and NW flow aloft.

&&

.PREV DISCUSSION... /ISSUED 227 PM CDT Wed May 27 2020/

SHORT TERM (Tonight through Thursday Night)...
Today brings yet another round for thunderstorms this afternoon and
evening for some. A cut off deepening low located on the eastern
border of Oklahoma today will leave the area under broad
northwesterly flow aloft. Low level flow becomes more southeasterly
over the next few hours further increasing deep layer shear, values
over 65kt, supporting healthy updrafts over an already unstable
environment. CAPE values across our northeastern counties range from
2500-3500J/kg with weak CIN. Ongoing severe storms to our north have
shown that any initiation will happen relatively quickly. The Storm
Prediction Center has the area under an enhanced risk northeast of a
line from Kerrville to New Braunfels to Schulenburg. This risk
includes very large hail, damaging winds in excess of 70mph and a
small risk for tornadoes. There is expected to be multiple rounds of
storms for this area, the first being triggered by an active outflow
boundary from storms to our north. Later this evening, individual
discrete cells pose a threat for very large hail up to 3 inches, as
lapse rates are quite steep, upwards of 7.5C/km. Tornadoes are
possible, though the threat is lower due to the weak low level shear,
and relatively dry boundary layer. As the evening progresses and
cells congeal, the threat becomes more focused on damaging wind up to
70mph.

Considering the wet pattern that this area has been over the past
several days, the threat of flash flooding should not be overlooked
through the chatter of severe weather. Austin in particular has had
measurable precip everyday for the past 6 days, totaling over 2
inches. If cells begin to train, or MCS slows over the metro area, or
any area for that matter, flash flooding may occur. WPC has
highlighted the northeastern counties in a marginal threat for
excessive rainfall. This means, that the highlighted area has a 5-10
percent chance of rainfall exceeding the flash flood guidance within
25 miles of a point. Stay weather aware, and Turn Around Don't
Drown.

Tomorrow should be relatively quiet with residual showers in the
coastal plains during the morning and early afternoon. Highs will be
slightly cooler than today, reaching the mid to upper 80s. By
tomorrow night, rain chances shift back out west with higher POPs
over the Rio Grande Plains. The entire region is under a marginal
risk for severe storms.

LONG TERM (Friday through Wednesday)...
After an extended period of active weather, mid to upper level
ridging builds in by Friday and will continue through the weekend and
into next week. While a few isolated locations could see a stray
shower or thunderstorm during this period, by and large the region
should stay dry. Temperatures Friday through Monday will track
closely to seasonal normals with temperatures increasing a couple
degrees for Tuesday and Wednesday of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              65  85  67  87  65 /  80  20  10  -    0
Austin Bergstrom Intl Airport  63  84  66  87  65 /  80  30  10  -    0
New Braunfels Muni Airport     66  85  67  88  65 /  70  20  10  -    0
Burnet Muni Airport            64  83  64  84  62 /  80  10  10  -    0
Del Rio Intl Airport           71  91  70  92  68 /  -   10  40  10   0
Georgetown Muni Airport        64  83  66  86  63 /  90  20  10  -    0
Hondo Muni Airport             68  89  68  92  65 /  20  10  30  10   0
San Marcos Muni Airport        64  84  66  88  64 /  80  20  10  -    0
La Grange - Fayette Regional   66  84  67  87  66 /  60  30  10  10  -
San Antonio Intl Airport       68  87  69  90  67 /  50  10  20  10   0
Stinson Muni Airport           70  89  70  90  67 /  40  10  20  10   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Oaks
Long-Term...Oaks
Decision Support...Treadway
Hazardous weather outlook, May 27, 4:53 AM CDT, 14 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
453 AM CDT Wed May 27 2020

TXZ171>173-183>194-202>209-217>225-228-281000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
453 AM CDT Wed May 27 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered severe thunderstorms are possible this afternoon and
evening for the eastern two-thirds of the area, primarily for
locations along and east of a Juno to Uvalde to Pearsall
line. An Enhanced Risk For Severe Thunderstorms exists along and
east of Kerrville to New Braunfels to Schulenburg line. Very
large hail, significant damaging wind gusts, and an isolated
tornado or two will all be possible. Locally heavy rainfall and
flash flooding is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather expected for the extended forecast period at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, May 27, 6:28 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
628 PM CDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             3 ESE LONGHORN CAVERN S 30.66N 98.31W
05/27/2020  E1.25 INCH       BURNET             TX   COCORAHS

&&

PAY
Local storm report, May 27, 6:40 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
640 PM CDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             4 SE LONGHORN CAVERN ST 30.65N 98.30W
05/27/2020  E1.00 INCH       BURNET             TX   COCORAHS

&&

HAMPSHIRE
Local storm report, May 27, 6:54 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
654 PM CDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     6 E HARPER              30.30N 99.15W
05/27/2020  E65 MPH          GILLESPIE          TX   PUBLIC

&&

HAMPSHIRE
Local storm report, May 27, 7:19 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
719 PM CDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             2 NW FREDERICKSBURG     30.29N 98.89W
05/27/2020  U1.25 INCH       GILLESPIE          TX   PUBLIC

            REPORT FROM MPING: HALF DOLLAR (1.25 IN.).

&&

HAMPSHIRE
Local storm report, May 27, 7:26 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
726 PM CDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     8 SW FREDERICKSBURG     30.21N 98.98W
05/27/2020  E80 MPH          GILLESPIE          TX   TRAINED SPOTTER

&&

HAMPSHIRE
Local storm report, May 27, 7:31 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
731 PM CDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             5 WNW BANKERSMITH       30.15N 98.91W
05/27/2020  E1.25 INCH       GILLESPIE          TX   TRAINED SPOTTER

&&

HAMPSHIRE

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:01 PM CDTTornado WarningEWXGillespie, Kendall, Kerr29 min
May 27, 7:16 PM CDTFlash Flood Warning Considerable damage threatEWXGillespie3 hr
May 27, 7:26 PM CDTSevere Thunderstorm WarningEWXBexar, Comal, Kendall49 min
May 27, 7:30 PM CDTSevere Thunderstorm WarningEWXGillespie, Kerr45 min
May 27, 7:40 PM CDTSpecial Weather StatementEWXBastrop, Travis50 min
May 27, 8:04 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Travis56 min
May 27, 8:04 PM CDTTornado WarningEWXBandera, Kendall, Kerr26 min
May 27, 8:10 PM CDTSevere Thunderstorm WarningEWXCaldwell, Hays, Travis50 min
May 27, 8:12 PM CDTSevere Thunderstorm WarningEWXBexar, Comal, Guadalupe, Kendall63 min
May 27, 8:29 PM CDTSevere Thunderstorm WarningEWXBandera, Bexar, Kendall, Kerr, Medina61 min
May 27, 8:43 PM CDTAreal Flood AdvisoryEWXGillespie, Kerr3 hr
May 27, 8:45 PM CDTSevere Thunderstorm WarningEWXBandera, Edwards, Kerr, Real45 min
May 27, 8:56 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, DeWitt, Fayette, Gonzales, Lavaca64 min
May 27, 9:05 PM CDTSevere Thunderstorm WarningEWXBexar, Wilson55 min
May 27, 9:16 PM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Medina44 min
May 27, 9:21 PM CDTAreal Flood AdvisoryEWXBandera, Bexar, Medina3 hr
May 27, 9:27 PM CDTSevere Thunderstorm WarningEWXBandera, Medina48 min
May 27, 9:30 PM CDTSevere Thunderstorm WarningEWXBandera, Kerr, Medina, Real, Uvalde45 min
May 27, 9:51 PM CDTSpecial Weather StatementEWXLavaca39 min
May 27, 9:56 PM CDTSevere Thunderstorm WarningEWXDeWitt, Fayette, Gonzales, Lavaca7 min
May 27, 9:57 PM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Karnes, Wilson63 min
May 27, 10:03 PM CDTSevere Thunderstorm WarningEWXDeWitt, Lavaca25 min
May 27, 10:09 PM CDTSevere Thunderstorm WarningEWXFrio, Medina, Uvalde66 min
May 27, 10:15 PM CDTSevere Thunderstorm WarningEWXBandera, Edwards, Kerr, Real60 min
May 27, 10:47 PM CDTFlash Flood Warning Considerable damage threatEWXGillespie3 hr
May 27, 10:56 PM CDTSevere Thunderstorm WarningEWXAtascosa, Karnes32 min
May 27, 11:06 PM CDTSevere Thunderstorm WarningEWXBandera, Medina, Real, Uvalde54 min
May 27, 11:10 PM CDTSevere Thunderstorm WarningEWXFrio52 min
May 27, 11:14 PM CDTSevere Thunderstorm WarningEWXEdwards, Real61 min
May 27, 11:38 PM CDTAreal Flood AdvisoryEWXBandera, Edwards, Real3 hr
May 27, 11:38 PM CDTSevere Thunderstorm WarningEWXWilliamson56 min
May 27, 11:56 PM CDTSevere Thunderstorm WarningEWXReal, Uvalde64 min
May 28, 12:14 AM CDTSevere Thunderstorm WarningEWXReal, Uvalde61 min
May 28, 12:19 AM CDTSpecial Weather StatementEWXLee41 min
May 28, 12:36 AM CDTSpecial Weather StatementEWXWilliamson39 min
May 28, 1:03 AM CDTSevere Thunderstorm WarningEWXUvalde57 min
May 28, 1:57 AM CDTSevere Thunderstorm WarningEWXUvalde, Zavala25 min
May 28, 2:15 PM CDTSevere Thunderstorm WarningEWXGillespie, Kendall, Kerr45 min
May 28, 2:37 PM CDTSevere Thunderstorm WarningEWXGillespie, Kendall, Kerr38 min
May 28, 2:56 PM CDTSevere Thunderstorm WarningEWXEdwards, Gillespie, Kerr, Real64 min
May 28, 3:12 PM CDTFlash Flood Warning Considerable damage threatEWXGillespie, Kerr5 hr
May 28, 3:12 PM CDTSevere Thunderstorm WarningEWXGillespie, Kerr48 min
May 28, 3:36 PM CDTTornado WarningEWXBandera, Kerr39 min
May 28, 3:41 PM CDTRiver Flood WarningEWXGillespie19 hr
May 28, 3:41 PM CDTRiver Flood WarningEWXBlanco32 hr
May 28, 3:54 PM CDTSevere Thunderstorm WarningEWXBandera, Kerr31 min
May 28, 4:12 PM CDTSevere Thunderstorm WarningEWXBandera, Kerr, Medina18 min
May 28, 4:22 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Real, Uvalde53 min
May 28, 4:27 PM CDTSpecial Weather StatementEWXVal Verde33 min
May 28, 4:28 PM CDTSevere Thunderstorm WarningEWXReal, Uvalde21 min
May 28, 4:31 PM CDTFlash Flood Warning Considerable damage threatEWXGillespie4 hr
May 28, 4:42 PM CDTSevere Thunderstorm WarningEWXVal Verde24 min
May 28, 4:46 PM CDTSpecial Weather StatementEWXMedina59 min
May 28, 5:05 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Uvalde, Val Verde55 min
May 28, 5:17 PM CDTSpecial Weather StatementEWXBexar, Wilson58 min
May 28, 5:18 PM CDTSpecial Weather StatementEWXVal Verde27 min
May 28, 5:25 PM CDTSevere Thunderstorm WarningEWXVal Verde21 min
May 28, 5:27 PM CDTSpecial Weather StatementEWXKinney48 min
May 28, 5:38 PM CDTSevere Thunderstorm WarningEWXBexar27 min
May 28, 5:46 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick59 min
May 28, 5:55 PM CDTSpecial Weather StatementEWXKinney50 min
May 28, 6:02 PM CDTSpecial Weather StatementEWXZavala43 min
May 28, 6:23 PM CDTSpecial Weather StatementEWXGonzales67 min
May 28, 6:29 PM CDTSpecial Weather StatementEWXWilliamson61 min
May 28, 6:45 PM CDTSpecial Weather StatementEWXKinney45 min
May 28, 6:47 PM CDTSpecial Weather StatementEWXMaverick43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.